Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Stoped Meds Want to Know Reaction
Sep 28, 2007

Hey my name is Adrian and I am on a combination of sustiva and truvada and I was doing Great. I started with a CD4 Count of 243 and a Viral Load of 16,000 like 11% and got up to 630 and non-detechable and 23%. I stoped taking my Meds becasue I was just sad and tired of going through it and I felt that God was going to heal me. I have come to my senses and I have been off my meds for almost a month. If I go back on them do you think I will get the bad side effects all over again and what are the chances that theses meds will not work for me becasue I have been off them for so long.

Please Help

Response from Dr. Sherer

This is a question for your doctor, and I urge you to see him or her with this question and the response below, in order to resume careful management of your antiretroviral therapy, and to help prevent your taking it upon yourself again to be your own doctor.

In most cases, the resumption of the same medication will be successful again at suppressing your viral load, and the impact of the side effects will be reduced.

However, you may experience the very same side effects as when you first took the medications, including the same severity.

And there is a small but real chance that you will not respond as well to the same regimen due to drug resistance. When ART containing Sustiva is discontinued, it is recommended that the efavirenz be stopped first, and the other drugs maintained for an additional week. This is because efavirenz has a very long half-life in the blood (60 hours), whereas many of the NRTI backbone drugs - such as AZT and 3TC - have short half lives (4-6 hours). Fortunately, your NRTI backbone (Truvada) contains two drugs, tenofovir and emtricitabine, with long half lives (24-36 hours), so the impact of your stopping all of these drugs together may be lessened.

As above, I urge you to talk to your doctor about these events, your concerns, this response, and your next steps to get back on ART and remain on ART.

I have two other suggestions. First, it is very common for people living with HIV, even those on ART who are doing well, to feel discouraged, demoralized, and sad, even to the point of depression. Depression is also a known side effect of Sustiva, so your low feelings may be caused in part, or aggravated, by this drug. You and your doctor should discuss this possibility and decide if it makes sense to stay on efavirenz or switch to another option.

Secondly, it is a good thing that you have faith to support you. In my experience, people with a strong faith benefit from this additional resource to help them deal with the difficulties of being HIV positive, staying on life-long medications, and dealing with feeling sick.

The only problem arises when someone decides, as you did, that their faith provides an alternative course to the one their doctor recommends. I suggest you talk to your doctor and your clergyman, rabbi, or whomever you trust with your faith - about this issue. There is no reason to have to chose between medicine and faith. Each will work best for you when they work together; there is no reason to think that God is not present in the examining room with you and your doctor, or that He is not with you when you are taking your ART.


Previous
HIV and atripla
Next
medication

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement